DrPauline : Hello, my name is ***** ***** I am happy to help with your question today.
DrPauline : have you had any recent blood tests or urine samples?
DrPauline : have you been less mobile than usual recently?
Customer: I am always pretty mobile. I had some blood tests done when I went to the hospital for severe hypokalemia, and I have been taking 20mEq of potassium a day. When the fluid builds up I can't breathe.
DrPauline : Can you list your current medication for me?
Customer: Besides the potassium, I take 10mg Hydrocodone, 400mg Gabepentin, 40mg Lovastatin, and 25 mg of HCTZ.
DrPauline : Thanks for the information
DrPauline : The first thing is to ensure baseline checks have been done for kidney and heart so as well as blood and urine tests, then you may also need an ECHO. At your age then it is less likely to be your heart but needs to be ruled out.
DrPauline : it may be related to the gabapentin which I appreciate that you will not want to stop. Assuming all blood tests are normal then your doctor may be able to increase your diuretic to help drive the fluid off.
DrPauline : compression hosiery may also help too.
The doctor said my kidneys are fine and the bloodwork was fine. I use compression hose right now.
DrPauline : You will also need to keep a low salt (sodium) intake so avoid salty snacks and processed food
Why do I throw up water whenever I put my legs up though? And why can't I breathe? I have been on a low-sodium diet for a few years now.
DrPauline : If the fluid is gathering in your lungs then that can affect your breathing, a chest x ray will confirm this however usually elevating legs causes excess urination to pass the water. Vomiting water is not something I usually see. Customer:
I don't void very often, but when I put my legs up I vomit water.
DrPauline : What is your height and weight?
I am five foot six and weigh 225 lbs
Hello? I guess there's no answer.
DrPauline : Still here, sorry having connection issues.
DrPauline : Have you been on steroids recently?
At your current weight then we would consider you overweight so losing weight will help in the long term, especially to reduce strain on your joints. If kidneys and heart have been given the all clear then this may simply be dependent oedema so that may explain why your doctor is less concerned however there is room to increase your diuretics
Sometimes I will admit people for a few days of intravenous diuretics and daily weights to see how much fluid we can drive off.
Certainly you will need chest x ray if you have not had one recently
Customer: She won't do anything, and its making me sick
Is this a family doctor or a cardiologist?
Customer: VA doctor
Customer: VA doc
It would not be unreasonable to ask for a second opinion if you can demonstrate large fluid swings. Did you have an ECHO?
Customer: So I guess she is a family doc